Blood pressure Tx use linked to elevated malignant melanoma, lip SCC risk
A hypertension medication in common use in Australia has been linked to an elevated risk of skin cancer in that country.
Researchers from the University of New South Wales (UNSW), Sydney, conducted a case-control study with data from older Australians and found that hydrochlorothiazide led to higher risk of skin cancer in this group, possibly due to its photosensitizing properties. This conclusion builds on similar findings from U.S. and U.K. studies, the investigators note.
In a press release on Aug. 4, the study's lead author, Dr. Benjamin Daniels, said: “We found increased risk for developing malignant melanoma and squamous cell cancer of the lip [lip cancer] with hydrochlorothiazide use.”
“For lip cancer, the risk also appears to be cumulative—that is, the longer that hydrochlorothiazide is used, the higher the risk of developing lip cancer.”
Dr. Daniels is a research fellow at UNSW Medicine’s Centre for Big Data Research in Health (CBDRH).
The researchers compared hydrochlorothiazide use in people who had been diagnosed with lip cancer (45 cases) or malignant melanoma (659 cases) versus those with neither diagnosis (13,300 controls). They adjusted for factors including other medicine use and the ambient ultraviolet radiation (UVR) in the subjects' hometowns.
Findings from the study were published online ahead of print in Basic & Clinical Pharmacology & Toxicology (July 1, 2020).
While the elevated risk of skin cancers is a concern, the authors discourage abrupt cessation of hydrochlorothiazide treatment.
“Hypertension is a condition that needs to be carefully managed,” said Dr. Daniels. “We do not want anyone to suddenly stop taking hydrochlorothiazide out of fear of developing skin cancer.
“The skin cancer risk is something for prescribers to be aware of. Doctors may want to consider conducting more skin checks for their patients or reinforcing advice around sun-smart behaviours that everyone should be aware of, like adequate protection when UV [ultraviolet light] is higher than three and avoiding sun exposure during peak UV times.”